I started on .25mcg Levothroxine one year ago. I continued to have a high TSH, and was increased to .50mcg. I immediately gained 8 lbs. and my stomach got bigger, I reduced dosage(on my own) to .25, but weight gain and bloating persist (look like I'm 4 mos. pregnant). My last thyroid test was last week, and now my TSH is up from 8.5 to 10, and doctor wants to increase back to .50mcg. I want to quit the synthroid completely, as I think it is messing up my metabolism more than helping. Anyone else had this result from using synthroid, and has anyone just stopped taking it (or in my case I actually weaned off it)? If so, what happened over several months.
Trust me the synthroid will help you not gain weight. It sounds like you have caught yours in time you just need to give the medication time to do its work. The doctor will keep increasing it untill you reach "good lab numbers" which in my opion is a crock of bull. See my other post for my story. If you stop taking it you are going to rapidly gain. The doctor told me they build you up on it slowly they sould be checking it about every 90 days untill your stable. Hope that helps some.
Sound to me like you need more meds. It is common to gain weight if you are hypo since your matabolism is not working correctly. Once your meds are correct the weight should not be a problem. Why did you lower your meds? LL
I actually gain weight from being overmedicated on synthroid since I eat way more than usual. I would rather be undermedicated than overmedicated.
I'm with ya. Synthroid sucks. There are horrible side effects. Try Pilates and Yoga. Drink plenty of water. Watch your sodium intake. Reduce your stress. They say stress causes cortisol build-up. Cortisol may cause weight gain in the stomach. Does bloating happen with your cycle?
Actually, my bloating went down significantly as I started taking more synthroid.
I, too, have had an upper distended and bloated stomach for over 2 years or more. I am also overweight, (200 lbs on a 5 ft. frame) which doesn't help. I take 0.75 of Synthroid daily. I had a skipping heartbeat problem which was diagnosed as hyperthyroidism. I took the radioactive pill which put me into hypothyroidism. Now my heart is skipping beats again and also speeding up with skipping in between. This happens as my stomach is trying to digest a meal. I notice my heart has to work harder to do this. My TSH was just done, and within "normal limits" whatever that is.
I haven't attributed my upper stomach problem to the synthroid, just never thought of it. I thought once my thyroid was under control, that I'd begin to lose weight, lol.
I know this is going to sound strange, but alot of the Hypo and Hyper syptoms resemble each other. I have Hashimotos, and bounce back and forth from Hyper to Hypo, I too had the heart racing problem, especially when trying to digest food. When I was at my worst, I was Hyper, but now I have all the Hypo symptoms and my heart still races, your heart will start doing that race thing when you are Hypo, and the dose isn't high enough yet, maybe after your radiation it threw you to the other side, and now you need to continue to be checked, cause your dose may just not be high enough. I always have the heart problems when my dose is off, that is how I can always tell, they bump me up, and than I feel fine again. Hope this helps
Couldn't believe weight gain since being on Synthroid. My stomach has become grossly distended that I look and feel pregnant. Can't fit into any of my clothes anymore. Don't want to go out with my husband, don't want to see certain friends and family. Doc wants me in for TSH test this week - they have to "squeeze me in"... don't really like my endocrinologist office...anyone in Atlanta have suggestions?
What I can say is that my hair, cuticles and skin look much better. Hair not coming out in clumps anymore, cuticles not all dry and bleeding (not a biter either). And, no more sleepy spells around 3pm.
Hi I was diagnosed with Graves Disease after having a miscarriage last April. I thought doing the radioactive Iodine treament would be the best thing for me. I slowly started regreting ever doing it. About 2 weeks after the treatment i noticed I was tired all the time. my face started swelling as well as gaining some weight. I pleaded with my doc telling her I had every symptom of hypothyroidism to give me synthyroid. I have 2 small children ages 5 & 3. I didnt want to do anything but lay around. I had no interst in playing or taking care of them. just about every symptom on the list of being hypothyroid. she finally perscribed me synthroid even though my appointment wasnt till the following week. But my face was still swollen I had a bit more energy but not much more. Anyway when I finally got in for my visit I was right I was full blown hypothyroid. She said she never seen anyone turn so fast after radioactive iodine treatment. She said they must have given me a strong dose at the hospital. most patients take about 6 months. So I was then put on 200 syntyroid for 2 weeks, then 150 synthyroid then 100 mil of syntyroid. now Im currently on 75. But everytime they lower my meds I get constipated and my stomach is always bloated. I can have days where i feel pretty good then others where I feel like im getting my period.its like my stomach cant decide on weather it should be ok one week or bloated the next. Im due back to go for my visit. I was wondering if anyone had felt like this and if so was their meds upped or lowered. and do you feel like you gain weight when your meds are lowered. Or does anyone feel like when they have to much salt they get this way. Im just trying to see if I should watch my salt better or what causes my stomach to get this way and at times be constipated. the doc says its not the meds. I take my meds the way im supposed to. on an empty stomach with water. But I do see alot of salt in my eating habits. Thanks all.
hi to everyone on this site who has shared my problem. Due to my hyperthyroidism i was given the radio active treatment on oct. 18th of 2004 and was not givin any meds for 6-8 weeks following the treatment. then i started taking the levothyroxine 112mcg a day. eversince i have gained 15 pounds mostly in my stomach area too. people who have not seen me since my treatment and are not familiar with function of a normal thyroid and not knowing that this little body part that no one ever appreciates its importance until its too late, have made too many comments in regards to my stomach. i am sick and tired of having to explain to each and every one of these people that its not in my control. i am not a big eater. i dont eat sweets and i watch my carbs. i walk and i have two small boys who keep me active all day long but still am not able to lose 1/2 a pound.
my only wish is that they would come up with a special pill only for people like you and me who are becoming over weight even though they eat less, exercise and are so eager to have what they once had when they were eating more probably not exercising as much as today and were happy with their stomach. i wish us all luck and happiness no matter what we look like today.
This is very interesting. I have been on 75mcg of levothyroxine for a few months now. The doc says my levels are good, but I have heart racing problems daily. I recently went to a gastreonologist for bloated and sensitive stomach, of which he said everything looked fine. Now I read this and am shocked to hear that many of you have the same problem. I hate this medication. Are there any alternatives? I heard there are some natural routes that have worked pretty well.
I have been taking levoxthyroid, i am now up to 125 mg I'm not sure if I spelled that right but I'm sure you know what I mean. So the reason that I went to have my thyroid checked is because I was sweating horribly and I have never been that way and when excercising I was not loosing weight. So checked it and it was very low meaning metabolism was very low. I have been getting it checked every 6-8 weeks and the dosage keeps going up. My weight is really going up, none of my clothes fit i have to buy bigger sizes. Basically I want to know when this is all worked out is the weight going to come off easily is there hope. I can't go on like this much longer. I feel hungry alot of the time. Is all this normal. I have been starting to walk again and my back aches horribly is this because of the weight gain very painful. Please give me some information.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.